Colorado, 2012

Flash Flood in Colorado, August 23, 2012

August 23, 2012 · NWS GJT · 1 event in 1 county or zone

Thunderstorms with very heavy rainfall rates produced flash flooding in Montezuma County during the afternoon of August 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms with very heavy rainfall rates produced flash flooding in Montezuma County during the afternoon of August 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 3:46 PM MST, 1 minute earlier.

Area forecast discussion, Aug 23, 3:46 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 PM MDT THU AUG 23 2012

.UPDATE...
ISSUED AT 445 PM MDT THU AUG 23 2012

ANOMALOUS CLOSED LOW BECOMING NICELY WRAPPED UP WITH ACTIVE
CONVECTION WITHIN THE LOW CORE. SIGNIFICANT FLASH FLOODING HAS
BEEN REPORTED IN SAN JUAN COUNTY UTAH AND THEY ARE NOT "OUT OF THE
WOODS" JUST YET AS THE UPPER LOW WILL TRACK ACROSS SE UTAH TONIGHT
INTO SW COLORADO LATE TONIGHT. MORE HEAVY RAINERS WILL BE
POSSIBLE THROUGH THE NIGHT ACROSS THIS REGION. THE SECOND AREA OF
CONCERN REGARDS THE DEFORMATION ZONE WHICH CURRENTLY IS POSITIONS
OVER NRN SAN JUAN COUNTY UTAH AND CUTS ACROSS TOWARD THE NWRN SAN
JUAN MOUNTAINS AND WILL BE LIFTING NORTHWARD. CURRENT MODEL
PROJECTIONS PLACES THIS DEFORMATION ZONE ACROSS WEST CENTRAL
COLORADO (FROM MOAB TO ASPEN) WITH THE I70 CORRIDOR ON THE NRN
FRINGE OF THIS AXIS. STEADY RAIN WITH A FEW THUNDERSTORMS WILL BE
POSSIBLE OVERNIGHT WITH SIGNIFICANT QPF EXPECTED. THIS DEFORMATION
ZONE SAGS SOUTHEAST AS THE UPPER LOW MOVES DOWNSTREAM...MOVING
ACROSS THE SAN JUAN MOUNTAINS DURING THE DAY ON FRIDAY. THE
POTENTIAL FOR HEAVY RAINERS WILL NOT BE AS HIGH AS COMPARED TO
TODAY...BUT STILL EXISTS WITH SATURATED SOILS. SO THE EXTENSION OF
THE FLASH FLOOD WATCH WAS WARRANTED.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 304 PM MDT THU AUG 23 2012

A MID-LEVEL LOW MOVING EASTWARD ALONG THE SOUTHERN UTAH BORDER HAS
DEVELOPED INTO A CLASSIC COMMA SHAPE EARLY THIS AFTERNOON. DEEP
MONSOONAL MOISTURE AHEAD OF THE SYSTEM FEEDING NORTHWARD INTO THE
LOW RESULTING IN HEAVY RAIN EAST AND NORTH OF THE LOW CENTER. THE
HEAVIEST AND MOST PERSISTENT RAINFALL EXTENDED FROM EXTREME
SOUTHWEST COLORADO NORTHWESTWARD OVER EAST-CENTRAL UTAH. BANDS OF
HEAVIER RAIN ASSOCIATED WITH THIS SYSTEM GENERATED FLOODING OVER
SEVERAL LOCATIONS ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO
DURING THE LATE MORNING AND EARLY AFTERNOON. FARTHER NORTH...
CONVECTION WAS MORE SCATTERED IN COVERAGE AND APPEARED TO RESULT
MORE FROM INSTABILITY DUE TO DIURNAL HEATING.

THE LOW WILL CONTINUE TO DRIFT EASTWARD ALONG THE SOUTHERN UTAH
AND COLORADO BORDER AREAS DURING THE EVENING CARRYING THE HEAVIER
BANDS OF PRECIPITATION WITH IT. CONSEQUENTLY...WILL CONTINUE THE
FLASH FLOOD WATCH THROUGHOUT THE EVENING AS EXCESSIVE HEAVY RAIN
WILL CONTINUE TO BE A THREAT. FARTHER TO THE NORTH...MOISTURE AND
FORCING NOT AS IMPRESSIVE AND REDUCED POPS A BIT. AS THE LOW
CONTINUES TO PUSH EASTWARD LATER TONIGHT THE LARGE SCALE UPWARD
FORCING WILL DIMINISH WHILE DIURNAL COOLING LIMITS CONVECTIVE
INSTABILITY. THIS WILL RESULT IN A SIGNIFICANT DECREASE IN SHOWER
ACTIVITY...THOUGH THE AIRMASS WILL REMAIN SUFFICIENTLY MOIST TO
SUPPORT A FEW SHOWERS INTO FRIDAY MORNING.

A DRIER NORTHWEST FLOW SETS UP ACROSS THE AREA IN THE WAKE OF THE
LOW PRESSURE SYSTEM REDUCING PRECIPITABLE WATER FROM 1 INCH OR
MORE TO 0.5 INCHES ACROSS THE NORTH TO NEAR 0.75 INCHES SOUTH. AS
A RESULT...COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE REDUCED
...LARGELY CONFINED TO THE CENTRAL AND SOUTHERN COLORADO MOUNTAINS
FRIDAY AFTERNOON. THOUGH MOISTURE LEVELS WILL BE REDUCED...LOCALIZED
HEAVY RAIN MAY RESULT IN MUD OR DEBRIS FLOWS IN STEEP TERRAIN. IN
THE ABSENCE OF LARGE SCALE FORCING...DIURNAL COOLING SHOULD BRING
AN END TO CONVECTION BY MIDNIGHT FRIDAY NIGHT.

RAIN COOLED AIR HAS REALLY INHIBITED WARMING TODAY AND THIS WILL
TRANSLATE INTO RELATIVELY COOL OVERNIGHT LOWS TONIGHT. THE RETURN
OF SUNSHINE ACROSS THE SOUTHERN TWO-THIRDS OF THE CWFA WILL CAUSE
HIGHS TO REBOUND TO NEAR NORMAL FRIDAY FOLLOWED BY NEAR NORMAL
LOWS SATURDAY MORNING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 304 PM MDT THU AUG 23 2012

A FLAT UPPER RIDGE SPREADS OVER THE FORECAST AREA ON SATURDAY...THEN
AMPLIFIES ON SUNDAY AND INTO THE NEXT WORK WEEK. A NORTHWEST FLOW
EARLY ON WILL RESULT IN DRIER CONDITIONS WITH PRECIPITABLE WATER
VALUES GENERALLY BETWEEN A HALF AND THREE QUARTERS OF AN INCH ON
SATURDAY. THE NORTHWEST FLOW WILL BE SHORT LIVED HOWEVER...AND BY
EARLY NEXT WEEK THE FLOW AGAIN WEAKENS AND BECOMES FIRST WESTERLY
AND THEN SOUTHWEST. THIS WILL ALLOW MOISTURE TO GRADUALLY WORK INTO
THE AREA AS IT ROTATES AROUND THE HIGH. MODELS HAVE TRENDED A LITTLE
MORE MOIST AS COMPARED TO THE DRY SCENARIO THEY HAD BEEN PAINTING
FOR THE FIRST HALF OF NEXT WEEK. THAT SAID...WE STILL DO NOT SEE A
RETURN OF A STRONG MONSOONAL SIGNATURE. BUT CONVECTION IS EXPECTED
TO DEVELOP EACH AFTERNOON AND EVENING...FAVORING THE MOUNTAINS AND
SOUTH.

BY MIDWEEK MODELS INDICATE PACIFIC ENERGY MOVING ACROSS THE NORTHERN
TIER STATES WILL FLATTEN THE RIDGE AND PUSH IT EAST. THIS WILL
RESULT IN A DRIER CONDITIONS FOR THE FORECAST AREA.

TEMPERATURES WILL GENERALLY REMAIN A LITTLE ABOVE NORMAL FOR LATE
AUGUST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 304 PM MDT THU AUG 23 2012

A LOW PRESSURE SYSTEM WILL CONTINUE TO BRING WIDESPREAD SHOWERS
AND EMBEDDED THUNDERSTORMS TO THE REGION LATE THIS AFTERNOON AND
INTO THE EVENING...ESPECIALLY SOUTH OF THE I-70 CORRIDOR. THE
HEAVIEST RAIN WILL FALL AHEAD OF THE LOW WHICH WILL SWEEP
EASTWARD ACROSS SOUTHWEST COLORADO THIS EVENING. STRONGER CELLS
WILL RESULT IN MVFR VSBY WITH LOCALIZED IFR VSBY AND MVFR CIGS
ALONG A SWATH FROM KCEZ TO KPSO DURING THIS PERIOD. ELSEWHERE...
SHOWERS WILL BE WIDESPREAD WITH SOME EMBEDDED THUNDERSTORMS WHICH
WILL RESULT IN FREQUENT OBSCURATIONS. EAST- CENTRAL UTAH AND WEST-
CENTRAL COLORADO AIRFIELDS WILL SEE OCCASIONAL SHOWERS AND
THUNDERSTORMS IN THE VICINITY...OR OVER THE AIRPORT COMPLEX
POSSIBLY RESULTING IN MVFR VSBY. NORTHEAST UTAH AND NORTHWEST
COLORADO WILL SEE MORE SCATTERED ACTIVITY WHICH IS UNLIKELY TO
IMPACT FLIGHT CATEGORIES DURING THE REMAINDER OF THE DAY AND
OVERNIGHT.

THE LOW WILL CONTINUE TO THE EAST OVERNIGHT WITH ITS IMPACT WANING
WHICH WHEN COMBINED WITH COOLING WILL RESULT IN DECREASING
CONVECTIVE ACTIVITY. VALLEYS...ESPECIALLY ACROSS THE SOUTH WILL
SEE PATCH LOW STRATUS AFTER MIDNIGHT THROUGH 15Z FRIDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL REDEVELOP THE LATE MORNING AND WILL
CONTINUE THROUGH THE AFTERNOON ON FRIDAY...BUT MAINLY OVER CENTRAL
AND SOUTHERN MOUNTAINS OF COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR COZ003-006>014-
     017>023.

UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ022-025-027>029.

&&

UPDATE...PF
SHORT TERM...NL
LONG TERM...EH
AVIATION...NL
Hazardous weather outlook, Aug 23, 4:34 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 AM MDT THU AUG 23 2012

COZ001>014-017>023-UTZ022>025-027>029-241145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
534 AM MDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE HAS DEEPENED OVERNIGHT OVER SOUTHEAST UTAH AND
SOUTHWEST COLORADO. LOCALLY HEAVY RAINFALL IS POSSIBLE ESPECIALLY
OVER THE SOUTHERN MOUNTAINS THIS AFTERNOON AND EVENING. STORMS
WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND THE
STRONGER STORMS MAY PRODUCE SMALL HAIL...LIGHTNING AND GUSTY
OUTFLOW WINDS UP TO 35 MPH. AREAS OF VERY HEAVY RAINFALL AHEAD OF
THIS LOW WILL BRING THE POTENTIAL FOR FLASH FLOODING THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LOW PRESSURE SYSTEM SHIFTS ONTO THE PLAINS ON FRIDAY AND HIGH
PRESSURE WILL BUILD IN OVER THE WEEKEND. THIS WILL BRING A DRYING
AND WARMING TREND. BUT THERE IS STILL A CHANCE OF LATE-DAY
SHOWERS AND STORMS...MAINLY OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 23, 10:10 AM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1110 AM MDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     FLASH FLOOD      6 N VALLEY OF THE GODS  37.36N 109.92W
08/23/2012                   SAN JUAN           UT   LAW ENFORCEMENT

            HIGHWAY 261 NEAR THE MOKI DUGWAY AREA HAS BEEN WASHED
            OUT DUE TO VERY HEAVY RAINFALL FROM RECENT
            THUNDERSTORMS.

&&

EVENT NUMBER GJT1200479

MALEKSA
Local storm report, Aug 23, 10:14 AM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1114 AM MDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLASH FLOOD      11 SW BLANDING MUNI ARP 37.50N 109.64W
08/23/2012                   SAN JUAN           UT   LAW ENFORCEMENT

            HEAVY RAINFALL CAUSED WATER TO RUN OVER STATE ROUTE 95
            ALONG COTTONWOOD CREEK CAUSING PORTIONS OF THE ROAD TO
            BECOME IMPASSABLE. NO ESTIMATE ON RAINFALL AMOUNTS.

&&

EVENT NUMBER GJT1200480

MALEKSA
Local storm report, Aug 23, 10:17 AM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1117 AM MDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     DEBRIS FLOW      4 WNW BLUFF ARPT        37.28N 109.69W
08/23/2012                   SAN JUAN           UT   LAW ENFORCEMENT

            ROCKSLIDE ON HIGHWAY 163 WEST OF BLUFF CAUSING
            WESTBOUND LANE TO BE BLOCKED. LOCATION IS ESTIMATED
            BASED ON SATELLITE AND LIGHTNING WHERE HEAVY RAINFALL
            LIKELY OCCURRED.

&&

EVENT NUMBER GJT1200481

MALEKSA
Local storm report, Aug 23, 10:36 AM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1136 AM MDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     FLASH FLOOD      CANYONLANDS NP          38.40N 109.88W
08/23/2012                   SAN JUAN           UT   PARK/FOREST SRVC

            MINOR FLOODING FROM A STRONG STORM THAT PRODUCED VERY
            HEAVY RAINFALL AN HOUR AGO AT CANYONLANDS NATIONAL PARK.
            WASHES ARE CURRENTLY FILLING UP. PARK SERVICE IS
            RECOMMENDING 4 WHEEL DRIVE FOR THIS AREA.

&&

EVENT NUMBER GJT1200482

MALEKSA
Local storm report, Aug 23, 12:31 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
131 PM MDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     FLASH FLOOD      CANYONLANDS NP          38.40N 109.88W
08/23/2012                   SAN JUAN           UT   PARK/FOREST SRVC

            SHAFER TRAIL WAS CLOSED DUE TO HEAVY RAINFALL...SLICK
            ROAD CONDITIONS...AND FLOODING ON THE LOWER SECTION OF
            THE ROAD.

&&

EVENT NUMBER GJT1200483

PRINGLE
Local storm report, Aug 23, 2:06 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
306 PM MDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     DEBRIS FLOW      12 NW TOWAOC            37.34N 108.86W
08/23/2012                   MONTEZUMA          CO   LAW ENFORCEMENT

            WATER AND DEBRIS RUNNING OVER AND UNDER COUNTY ROAD G
            LOCATED 15 MILES WEST OF HIGHWAY 160 INTERSECTION
            BLOCKING BOTH LANES.

&&

EVENT NUMBER GJT1200484

MALEKSA

The radar

The Grand Junction radar (KGJX), 224 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montezuma

When
August 23, 3:47 PM MST to 7:00 PM MST
Where
Montezuma County, 7.6 mi S of Towaoc to 7.56 mi S of Towaoc
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.090, -108.730

Runoff from heavy rainfall closed the intersection of highways 491 and 160 due to fast flowing water in excess of 6 inches deep flowing over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479528.